NewsLafayette Parish

Actions

Local officials warn of synthetic fentanyl in Acadiana

MGN_1280x960_90114P00-UGDNF.jpg
Posted at 6:19 PM, Jan 14, 2021
and last updated 2021-01-14 22:54:32-05

DUSON — Health officials and law enforcement officers are warning people of the dangers of synthetic fentanyl.

The same drug that caused the death of pop star Prince has crept its way into our community in recent years.

"This is not something that is surprising to us," says Duson Police Chief Kip Judice. "Law enforcement and medical people have seen this coming far beyond our borders, but when it hits home, it's obvious that it is a more serious issue."

The Lafayette Parish Coroner's Office reported 26 deaths caused by overdose connected to synthetic fentanyl in 2019. In 2020, that number nearly doubled to 50.

Dr. Kenneth Odinet, Lafayette Parish coroner, says that the fentanyl is most commonly seen laced into heroin.

"People have used heroin illegally for a long time. We've not seen any deaths related with those typically. Someone can digest more than the body can deal with and we can have a death in that case," says Judice. "But no where near the rates we're seeing with this introduction of fentanyl in the drug."

Narcan, a drug used to reverse the effects of an opioid overdose, is normally sufficient when first responders arrive to an overdose scene, but health officials say the synthetic fentanyl might be too strong for Narcan to reverse.

Judice says, "It's immediate and it's irreversible."

------------------------------------------------------------
Stay in touch with us anytime, anywhere.

To reach the newsroom or report a typo/correction, click HERE.

Sign up for newsletters emailed to your inbox. Select from these options: Breaking News, Evening News Headlines, Latest COVID-19 Headlines, Morning News Headlines, Special Offers

Follow us on Twitter

Like us on Facebook

Follow us on Instagram

Subscribe to our Youtube channel